Syncope has more than one definition, but in medical terms, it means a temporary loss of consciousness. The most common reason is a sudden drop in blood pressure, which causes a transient drop in blood flow and thus insufficient oxygen to the brain. The common term for basic syncope is fainting.
Most occurrences of syncope are not serious and occur when the body reacts suddenly to triggers that cause heart rate to slow and blood pressure to drop. The greatest danger of this type of syncope is injuring yourself when falling, but depending on your medical history, your doctor may wish to do more testing, especially if this is the first time you've fainted.
Syncope can be a side effect of many psychiatric medications, so if you should faint, make sure your treating doctor knows about all medications you are taking.
Just a few of the medications that can cause fainting are:
Another frequent cause of syncope is standing for too long without muscle movements in the legs. Blood pooling in the legs can cause insufficent oxygen to get to the brain, leading to passing out.
See also Syncope and Its Causes at About.com Heart Disease.
For the alternate rhetorical meaning of syncope, see Syncope at About.com Grammar.